Alert archive / Illinois / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 49, NWS Chicago, IL

June 5, 2005Ford County, Iroquois County, Illinois

NWS Chicago, IL issued this severe thunderstorm warning at Jun 5, 2005, 1:30 PM CDT for Ford County, Iroquois County, Illinois. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 5, 2005, 1:30 PM CDT (18:30 UTC)
Expired
Jun 5, 2005, 2:19 PM CDT
In force
49 min
Issued by
NWS Chicago, IL
Area
Counties, with a storm outline in the text

Counties Ford County, IL, Iroquois County, IL

The radar

The Chicago radar (KLOT), 104 km from the middle of the area, began a volume at 18:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 6.5 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2005-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 17 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2005-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 203 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
-354 J/kg
Mixed-layer LCL
1275 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
203 m²/s²
0-3 km storm-relative helicity
172 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLOT 051832
SVRLOT
ILC053-075-051930-
/O.NEW.KLOT.SV.W.0049.050605T1831Z-050605T1930Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
130 PM CDT SUN JUN 5 2005

THE NATIONAL WEATHER SERVICE IN ROMEOVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FORD COUNTY IN EAST CENTRAL ILLINOIS
  IROQUOIS COUNTY IN EAST CENTRAL ILLINOIS

* UNTIL 230 PM CDT

* AT 130 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS 60 TO 75 MPH...WHICH CAN KNOCK DOWN LIMBS AND POWER
  LINES...DAMAGE WEAK STRUCTURES...AND PUSH TRUCKS OFF THE HIGHWAY. 
  THIS STORM WAS LOCATED JUST NORTH OF GIBSON CITY...MOVING          
  NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  8 MILES NORTHWEST OF BUCKLEY BY 140 PM CDT...
  PIPER CITY BY 145 PM CDT...
  GILMAN BY 150 PM CDT...
  ASHKUM BY 200 PM CDT...
  CLIFTON BY 205 PM CDT...

LAT...LON 4054 8774 4045 8822 4054 8841 4062 8836
      4062 8823 4079 8824 4098 8809 4098 8756

$$
3 follow-up statements
000 
WWUS53 KLOT 051847
SVSLOT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
146 PM CDT SUN JUN 5 2005

ILC053-075-051930-
/O.CON.KLOT.SV.W.0049.000000T0000Z-050605T1930Z/

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 230 PM CDT FOR
FORD AND IROQUOIS COUNTIES...

AT 146 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR MEVLIN...MOVING NORTHEAST AT 40 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  ONARGA BY 155 PM CDT...
  GILMAN BY 200 PM CDT...
  CRESCENT CITY BY 210 PM CDT...
  ASHKUM BY 215 PM CDT...  

THIS STORM HAS A HISTORY OF PRODUCING ONE INCH DIAMETER HAIL.
SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM 
WINDOWS.

LAT...LON 4054 8774 4045 8822 4054 8841 4062 8836
      4062 8823 4079 8824 4098 8809 4098 8756

$$
000 
WWUS53 KLOT 051905
SVSLOT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
202 PM CDT SUN JUN 5 2005

ILC053-051912-
/O.CAN.KLOT.SV.W.0049.000000T0000Z-050605T1930Z/

...THE SEVERE THUNDERSTORM WARNING FOR FORD COUNTY IS CANCELLED...

THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAS MOVED 
EAST INTO IROQUOIS COUNTY.

LAT...LON 4055 8773 4049 8800 4049 8811 4093 8812
      4098 8808 4098 8756

$$

ILC075-051930-
/O.CON.KLOT.SV.W.0049.000000T0000Z-050605T1930Z/

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 230 PM CDT FOR
IROQUOIS COUNTY...

AT 202 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER 
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH WAS LOCATED NEAR 
ONARGA...MOVING NORTHEAST AT 40 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  CRESCENT CITY AROUND 215 PM CDT...
  ASHKUM AROUND 220 PM CDT...

LAT...LON 4055 8773 4049 8800 4049 8811 4093 8812
      4098 8808 4098 8756

$$
000 
WWUS53 KLOT 051919
SVSLOT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
217 PM CDT SUN JUN 5 2005

ILC075-051927-
/O.CAN.KLOT.SV.W.0049.000000T0000Z-050605T1930Z/

...THE SEVERE THUNDERSTORM WARNING FOR IROQUOIS COUNTY IS
CANCELLED...

THE THUNDERSTORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAS 
WEAKENED AND IS NO LONGER SEVERE. A LINE OF WEAKER THUNDERSTORMS 
WILL MOVE ACROSS SOUTHEAST IROQUOIS COUNTY THROUGH 245 PM. HEAVY 
RAIN AND SMALL HAIL WILL STILL BE POSSIBLE WITH THESE STORMS.

LAT...LON 4055 8773 4049 8800 4049 8811 4093 8812
      4098 8808 4098 8756

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 1:15 PM CDT, 15 minutes earlier.

Area forecast discussion, Jun 5, 1:15 PM CDT, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
115 PM CDT SUN JUN 5 2005

.DISCUSSION...

LINE OF SHOWERS MOVING NORTHEAST INTO THE WESTERN CWA EARLY THIS
AFTERNOON ALONG WITH CLOUD SHIELD. AVIATION DISCUSSION BELOW HAS
THOUGHTS FOR THIS AFTERNOON AND THIS EVENING WELL IN HAND. WILL BE
WATCHING RADAR TRENDS TO DETERMINE MENTION OF PRECIP THIS EVENING
BUT AT THIS POINT...PLANNING ON HAVING AT LEAST A CHANCE THIS
EVENING ACROSS THE ENTIRE CWA...MAYBE LIKELY IN NW INDIANA. THREAT
OF SVR STORMS WILL END THIS EVENING BUT BEFORE THEN DAMAGING WINDS
LOOK TO BE THE BIGGEST THREAT. BEGINNING OF THE WORK WEEK IS LOOKING
VERY WARM WITH TUESDAY SHAPING UP TO BE HAZY...HOT AND HUMID.
ALREADY BUMPED HIGHS INTO THE LOWER 90S WITH THIS MORNINGS UPDATE
FOR TUES. PLENTY OF SUNSHINE...850MB TEMPS +18C TO +20C AND
SOUNDINGS THAT INDICATE WE SHOULD MIX TO AT LEAST 750MB. WITH PLENTY
DRY AIR ALOFT THIS LOOKS TO BE THE WARMEST DAY SO FAR THIS YEAR
ACROSS NORTHERN IL. THERE IS SOME MODEL DIFFERENCES HERE HOWEVER...
WITH THE GFS KEEPING SFC FRONT ACROSS NORTHERN IL. THE NAM IS
FURTHER NORTH BUT STILL BRINGS IT TO THE WI/IL BORDER BY 00Z WED.
SO THIS FEATURE WILL NEED TO BE WATCHED ALONG WITH A LK BREEZE BY
MID/LATE TUES AFTERNOON...AND POSSIBLY COOLER TEMPS ACROSS THE FAR
NORTHERN CWA. HAVE BUMPED TEMPS UP ON MONDAY AS WELL AS LOW TEMPS
MON NIGHT AND TUES NIGHT. OTHERWISE NO MAJOR CHANGES TO THE
FORECAST. TEMPS COOL BACK INTO THE MID/UPPER 80S FOR THE REST OF THE
WEEK WITH AN INCREASING CHANCE OF SHOWERS AND TS. HAVING GONE WITH
THE NAM FOR WIND SPEED/DIR AND WARMER TEMPS TUES... SO DON/T WANT TO
REMOVE PRECIP TUES NIGHT INTO WED THOUGH IN THAT PATTERN CAN/T FIND
A LOT TO FOCUS TS DEVELOPMENT. NEVERTHELESS HAVE MADE NO CHANGES TO
PRECIP. LIKEWISE BY FRI/SAT LOOKS LIKE A CONTINUED CHANCE OF PRECIP.
THIS FAR OUT...WILL BE STAYING DRY HERE.

&&

.AVIATION DISCUSSION REGARDING 18Z TAFS...
BIG QUESTION THIS AFTN IS ON TIMING AND LOCATION OF CONVECTIVE
INTITIATION.  PRIMARY AREA OF INTEREST SURROUNDS TSTM INDUCED MID
LVL DISTURBANCE NOW LIFTING NNEWD ACRS CNTRL IL.  AIR MASS OVR
IND/LWR MI HAS BCM VERY UNSTABLE WHILE CLOUDS OVR NERN IL HAVE
SUPRESSED DESTABILIZATION SOMEWHAT.  THEREFORE...CURRENT THINKING IS
THAT TSTMS WILL DVLP RPDLY AFT ABOUT 19Z OVR CHI AREA AND SWD ALG
IND STA LN...PROBABLY BCMG SVR AS THEY HEAD OFF INTO WRN/NRN IND AFT
20Z.  THEREFORE WILL JUST GO WITH VCTS OVR NERN IL AND HAVE TEMPO
THUNDER IN FOR A FEW HRS LATER THIS AFTN INVOF GYY.  OTHER AREA OF
CONCERN IS WITH DEW POINT FRONT FROM NR DBQ SWWD TO NR COU.  THIS
AREA SHOWS UP WELL ON VIS SATLT IMAGERY AS A LN OF BUILDING CU.
TSTMS EXPECTED TO FIRE ALG THIS LN ARND 19Z AS WELL WITH BEST STM
DVLPMT TO N OF TERMINALS...PERHAPS SKIRTING NWRN IL.  THERFORE HAVE
GONE WITH TEMPO GROUP FOR RFD AS WELL. ANY TSTM THREAT EXPECT TO BE
E OF ENTR AREA BY 02/03Z TIME FRAME.

GUSTY SSWLY WINDS AOA 20KTS WILL DMNSH TO 10-15 KT RANGE BY
00Z...THEN TURN MORE WSWLY ARND 06Z WITH FROPA.

MERZLOCK

&&

.LOT...WATCHES/WARNINGS/ADVISORIES...
.IL...NONE.
.IN...NONE.
.LK MI...SMALL CRAFT ADVISORY THRU THIS EVENING.
Hazardous weather outlook, Jun 5, 12:00 PM CDT, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1200 PM CDT SUN JUN 5 2005

ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-
019-061100-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK-
LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD-
LAKE IN-PORTER-NEWTON-JASPER-BENTON-
1200 PM CDT SUN JUN 5 2005

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE... THIS AFTERNOON AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS NORTHWEST
INDIANA THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS ACROSS NORTHERN ILLINOIS.

THE MAIN SEVERE WEATHER THREATS WILL BE DAMAGING WINDS AND LARGE
HAIL. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE.

A VERY WARM AND MOIST AIRMASS REMAINS IN PLACE ACROSS THE GREAT
LAKES REGION. THE ATMOSPHERE WILL BECOME VERY UNSTABLE THIS
AFTERNOON...WHICH WILL AID THUNDERSTORM DEVELOPMENT. THE HIGHEST
INSTABILITY IS EXPECTED TO BE OVER NORTHWEST INDIANA. A COLD FRONT
WILL MOVE ACROSS THE REGION THIS AFTERNOON AND THIS EVENING...
PROVIDING A FOCUS FOR THUNDERSTORM DEVELOPMENT. THUNDERSTORMS WILL
END LATE THIS EVENING AND OVERNIGHT WITH THE PASSAGE OF THE COLD
FRONT.

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY

THERE IS ANOTHER CHANCE OF THUNDERSTORMS TUESDAY NIGHT INTO FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE NEEDED THIS AFTERNOON AND THIS EVENING.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)

LMZ740>745-766-061100-
WINTHROP HARBOR IL TO MICHIGAN CITY IN-
LAKE MICHIGAN-
1200 PM CDT SUN JUN 5 2005

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE... THIS AFTERNOON AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER SOUTHERN LAKE
MICHIGAN THIS AFTERNOON AND TONIGHT. DAMAGING WINDS AND LARGE HAIL
WILL BE THE MAIN THREATS. STORMS SHOULD END FROM WEST TO EAST
TONIGHT WITH THE PASSAGE OF A COLD FRONT.

A SMALL CRAFT ADVISORY IS IN EFFECT THROUGH THIS EVENING FOR
SOUTHWEST WINDS GUSTING IN EXCESS OF 20 KNOTS.

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL BE POSSIBLE AGAIN TUESDAY NIGHT THROUGH THURSDAY
NIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 9:55 PM CDTSevere Thunderstorm WarningLOTLake, McHenry50 min
Jun 4, 10:23 PM CDTSevere Thunderstorm WarningLOTBoone, McHenry52 min
Jun 4, 10:36 PM CDTSevere Thunderstorm WarningLOTWinnebago39 min
Jun 5, 2:24 PM CDTTornado WarningLOTIroquois36 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.